Hail, Sioux
- When
- May 4, 2:06 PM CST to 2:08 PM CST
- Where
- Sioux County, 0.51 mi W of Hawarden
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.000, -96.480
Large hail was accompanied by estimated 45 mph wind gusts.
Thunderstorm winds produced large hail, damaging winds, and three brief tornadoes across northwest Iowa during the afternoon and evening of May 4th. Most of the severe weather was during the middle afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorm winds produced large hail, damaging winds, and three brief tornadoes across northwest Iowa during the afternoon and evening of May 4th. Most of the severe weather was during the middle afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 11:37 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1237 PM CDT FRI MAY 4 2012 .DISCUSSION.../ISSUED AT 1100 AM CDT/ UPDATED THE ZFP AND GRIDS FOR CURRENT TRENDS. ROUND OF CONVECTION CONTINUES TO PLOW EASTWARD THROUGHOUT EAST CENTRAL SD. IT MAY STAY MAINLY CONFINED TO AREAS ALONG AND NORTH OF I 90 AS THE NEAR SURFACE FRONTOGENESIS IS MAXIMIZED IN THOSE AREAS AS OPPOSED TO THE SOUTH OF I 90. IN ADDITION...STRONG QG FORCING IN THE 850-700MB LAYER IS THE STRONGEST IN THE NORTHERN PART OF OUR FORECAST AREA TODAY. BECAUSE OF A LOT OF CLOUD DEBRIS...LOWERED MANY MAX TEMPERATURES ALONG AND NORTH OF I 90 TODAY. BUT SO FAR DID NOT RADICALLY LOWER THEM AS WITH THE DAYS GETTING LONGER AND WARM LOW LEVEL AIR MASS...ANY BREAKS THIS AFTERNOON WILL ALLOW TEMPERATURES TO RISE DECENTLY. /MJF && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ CONVECTION WILL BE WIDESPREAD THIS AFTERNOON ALONG AND NORTH OF THE I 90 CORRIDOR...GRADUALLY TAPERING OFF FROM WEST TO EAST. UNDER THE RAINFALL...IFR CONDITIONS IN THE HEAVIER RAIN WILL PERSIST FOR A COUPLE OF HOURS...WITH HIGHER END MVFR TO VFR CONDITIONS OUTSIDE OF THE RAINFALL. THEN AS A BOUNDARY AND SHORT WAVE MOVE INTO CENTRAL SD LATER...ANOTHER ROUND OF CONVECTION IS POSSIBLE THIS EVENING IN THE FORECAST AREA LASTING THROUGH THE OVERNIGHT HOURS IN OUR EASTERN ZONES. THE BEST THREAT FOR THIS CONVECTION WILL PROBABLY BE ALONG AND SOUTH OF I 90 WHERE THE AIR MASS HAS BEEN LEAST CONTAMINATED BY THIS CURRENT CONVECTION...WITH SEVERE WEATHER AND ERRATIC WINDS POSSIBLE. BUT THUNDERSTORMS REALLY CANNOT BE RULED OUT NEARLY ANYWHERE. FINALLY...MORE THUNDERSTORMS MAY DEVELOP LATE TONIGHT BEHIND A SURFACE INVERTED TROUGH ONCE AGAIN IN CENTRAL SD. AS THE LOW LEVEL JET INCREASES AHEAD OF THIS CONVECTION...SHOWERS AND THUNDERSTORMS MAY THEN MOVE EASTWARD TO AREAS ALONG AND WEST OF I 29 SATURDAY MORNING. AGAIN WITH ANY RAINFALL...STRATUS IN THE IFR TO MVFR CATEGORY IS CERTAINLY POSSIBLE. /MJF && .DISCUSSION.../ISSUED AT 355 AM CDT/ MAIN FORECAST CHALLENGE TODAY INTO TONIGHT WILL BE CONVECTION CHANCES. AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS CENTRAL AND WESTERN SOUTH DAKOTA EXPECTED TO MANLY STAY NORTH OF OUR CWA THIS MORNING. THUS A MOSTLY SUNNY AND WARM FRIDAY IS EXPECTED...WITH HIGHS RANGING FROM THE UPPER 70S NORTH TO THE UPPER 80S CLOSER TO THE MISSOURI RIVER VALLEY. WITH DEWPOINTS IN THE LOWER 60S AND STEEP MID LEVEL LAPSE RATES...CAPE VALUES EXPECTED TO INCREASE TO AROUND 2000 J/KG DURING THE DAYTIME HOURS. HOWEVER WITHOUT A FORCING MECHANISM...WE SHOULD REMAIN CAPPED FOR MUCH OF THE DAY. THINGS GET A BIT MORE INTERESTING AS WE APPROACH THE EVENING HOURS. MODELS IN AGREEMENT THAT LOW LEVEL CONVERGENCE WILL INCREASE CLOSER TO THE JAMES RIVER VALLEY AS A WEAK BOUNDARY APPROACHES. THIS SHOULD BE ENOUGH TO BREAK THE CAP OUT THERE AND GET CONVECTION GOING. DEEP LAYER BULK SHEAR IS EXPECTED TO BE ON THE ORDER OF 40 TO 50 KTS...SO ANY STORMS THAT FORM ALONG THIS BOUNDARY WILL HAVE THE POTENTIAL TO BECOME SUPERCELLS WITH LARGE HAIL AND STRONG WINDS. LOW LEVEL SHEAR IS WEAK...SO TORNADO POTENTIAL IS INITIALLY EXPECTED TO BE LOW. GIVEN THE LINEAR FORCING MECHANISM...THINKING IS THAT THESE INITIAL SUPERCELLS WILL QUICKLY FORM INTO A LINE OF THUNDERSTORMS AND PUSH OFF TO THE EAST SOUTHEAST. GIVEN THE AMPLE CAPE...AND 0-3KM SHEAR VALUES AROUND 30KTS...THINK THIS LINE SHOULD BE ABLE TO MAINTAIN ITSELF ACROSS THE CWA. STRONG DAMAGING WINDS AND HEAVY RAIN WILL BE THE MAIN THREATS WITH THIS LINE...THOUGH MARGINALLY SEVERE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE IF IT CAN INTENSIFY INTO A FULL MCS TYPE SYSTEM. THE OPERATIONAL 12KM NAM IS FASTEST WITH CONVECTIVE INITIATION...ALTHOUGH ITS COUNTERPART 4KM VERSION IS SLOWER. PREFER THIS SLOWER SOLUTION...WITH INITIAL STORMS FIRING ALONG AND WEST OF THE JAMES RIVER AROUND 0Z AND PROGRESSING THOUGH THE CWA DURING THE OVERNIGHT HOURS. ALMOST ALL MODELS INITIATING CONVECTION AND SHOWING SIGNS OF A MCS TYPE SYSTEM TRAVERSING THE AREA. BUT WITHOUT A STRONG UPPER LEVEL WAVE...INITIATION WILL BE HEAVILY DEPENDENT ON LOW LEVEL CONVERGENCE...THUS WILL HAVE TO WATCH THE PROGRESSION OF THE BOUNDARY AND EVOLUTION OF INSTABILITY ACROSS THE CWA. IF INSTABILITY IS LOWER OR THE BOUNDARY STAYS WEST OF THE INSTABILITY...THERE IS STILL A CHANCE STORMS DO NOT INITIATE. SHOULD SEE THE SUN MAKE ITS WAY BACK OUT ON SATURDAY BEHIND THE OVERNIGHT CONVECTION. WILL BE ANOTHER WARM DAY WITH HIGHS IN THE 70S AND 80S. INSTABILITY MAY BE EVEN A BIT HIGHER THAN ON FRIDAY...AT LEAST 2000 J/KG OVER MOST OF THE CWA. AGAIN WE WILL REMAINED CAPPED DURING THE DAYLIGHT HOURS. BUT AN EVEN STRONGER UPPER LEVEL WAVE AND SURFACE BOUNDARY THAN FRIDAYS IS EXPECTED TO APPROACH THE JAMES RIVER BY EVENING. THINKING IS THAT ANOTHER MCS WILL FORM OVER CENTRAL SOUTH DAKOTA AND PUSH ACROSS OUR AREA DURING THE OVERNIGHT HOURS. SHEAR AND INSTABILITY IMPRESSIVE ENOUGH THAT ANY MCS WOULD MAINTAIN ITSELF ACROSS THE AREA...WITH STRONG DAMAGING WINDS AND HEAVY RAIN THE MAIN THREATS. ALTHOUGH ISOLATED TORNADOES WILL AGAIN BE POSSIBLE ALONG THE LEADING EDGE OF ANY LINE THAT FORMS. CONFIDENCE IS ABOVE NORMAL THAT THIS FEATURE WILL FORM GIVEN THE STRONG UPPER LEVEL WAVE AND LOW LEVEL BOUNDARY...BUT UNCERTAINTY STILL EXISTS IN THE TIMING AND AMOUNT OF INSTABILITY...WHICH WILL HAVE IMPACTS ON THE INTENSITY OF THE STORMS. THE PATTERN FINALLY BEGINS TO CHANGE AS WE HEAD INTO SUNDAY. MAY HAVE SOME LINGERING CONVECTION IN OUR FAR EAST EARLY...OTHERWISE A DRY SUNDAY IS EXPECTED. WILL SEE A BUILDING TROUGH BEHIND SATURDAY NIGHTS CONVECTION AS AN UPPER LEVEL LOW MOVES NEAR THE CANADIAN BORDER. COOLER TEMPERATURES AND DRIER CONDITIONS ARE EXPECTED INTO WEDNESDAY...WITH THIS FEATURE CONTROLLING OUR WEATHER. HIGHS WILL GENERALLY BE IN THE 60S AND LOWS IN THE 40S SUNDAY THROUGH WEDNESDAY. MAY SEE A FEW SHOWERS TUESDAY AS THE TROUGH AXIS PUSHES ACROSS...OTHERWISE SHOULD REMAIN DRY THROUGH THIS PERIOD. AS THE LOW PUSHES EAST...WILL SEE A BUILDING RIDGE LATER WEDNESDAY INTO THURSDAY. THUS EXPECTING WE SEE A WARMING TREND BY LATE WEEK...WITH HIGHS REBOUNDING INTO THE 70S. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 239 PM CDT FRI MAY 04 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 239 PM CDT FRI MAY 04 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST TO NORTHEASTWARD ACROSS THE AREA THIS AFTERNOON...MAINLY ALONG AND EAST OF THE JAMES RIVER VALLEY. SEVERE WEATHER IS A THREAT...ESPECIALLY ALONG THE I 90 CORRIDOR AND POINTS SOUTHWARD WHERE THE AIR MASS IS UNSTABLE THROUGH THE EARLY EVENING. THE STRONGEST CELLS COULD PRODUCE HAIL UP THE SIZE OF WALNUTS WITH WIND GUSTS OF 60 TO 70 MPH. IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE. LATER...ANOTHER DISTURBANCE WILL MOVE EASTWARD WHICH COULD SPARK ANOTHER ROUND OF THUNDERSTORMS LATER IN THE EVENING AND OVERNIGHT. THERE IS MUCH UNCERTAINTY IN HOW STRONG THESE STORMS MAY BECOME DUE TO THE ONGOING CONVECTION BEING RECEIVED THIS AFTERNOON. STAY ALERT FOR FURTHER UPDATES ON THIS EVOLVING SITUATION. FLOODING... THE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING POSSIBLE...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATE SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAIN IS LIKELY WITH THESE STORMS...WITH LOCALIZED AREAS OF FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM TSTM WND GST PIPESTONE 44.00N 96.31W
05/04/2012 M60 MPH PIPESTONE MN AWOS
&&
MFUHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO WORTHINGTON 43.63N 95.60W
05/04/2012 NOBLES MN LAW ENFORCEMENT
TORNADO TOUCHDOWN 3/4 MILES NORTH OF WORTHINGTON NEAR THE
AIRPORT.
0215 PM HAIL 1 N WORTHINGTON 43.64N 95.60W
05/04/2012 M1.00 INCH NOBLES MN AWOS
THUNDERSTORM WINDS FROM 30 TO 60 MILES AN HOUR.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TORNADO 5 N ROUND LAKE 43.61N 95.47W
05/04/2012 NOBLES MN BROADCAST MEDIA
TORNADO TOUCHDOWN 5 MILES NORTH OF ROUND LAKE MN.
&&
MDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 7 SW LAKEFIELD 43.61N 95.27W
05/04/2012 JACKSON MN PUBLIC
0249 PM TORNADO 2 S LAKEFIELD 43.65N 95.17W
05/04/2012 JACKSON MN LAW ENFORCEMENT
TORNADO TOUCHDOWN 2 MILES SOUTH OF LAKEFIELD MN.
&&
MDBThe Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
16 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.
Large hail was accompanied by estimated 45 mph wind gusts.
Thunderstorm winds damaged a roof, and caused tree damage, including some trees uprooted.
A brief tornado caused no reported damage.
A brief tornado caused no reported damage.
Thunderstorm winds caused an unknown amount of tree and power line damage.
Estimated 60 mph wind gusts were accompanied by large hail.
Large hail was accompanied by 60 mph wind gusts.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage, including branches blown down. The winds were accompanied by small hail.
Thunderstorm winds caused tree damage, including several branches blown down.
A brief tornado caused no reported damage.
Thunderstorm winds caused tree and building damage.
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused widespread tree damage, including several trees blown down. The winds also caused an unknown amount of structure damage.
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm winds caused tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyThe tornado archive for Iowa, 2012Warnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382738, 382739, 382740, 382741, 382742, 382743, 382744, 382745, 382746, 382747, 382748, 382749, 382750, 382751, 382752, 382753, 382754, 382755, 382756, 382981, 382982, 382983, 382984, 382985.